Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 15, NWS Dodge City, KS

March 29, 200620 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Mar 29, 2006, 4:11 AM CST for 20 counties in Kansas. It took effect at Mar 29, 2006, 10:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2006, 4:11 AM CST (10:11 UTC)
In effect from
Mar 29, 2006, 10:00 AM CST
Expired
Mar 29, 2006, 8:00 PM CST
In force
10 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3124 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 291011
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CST WED MAR 29 2006

...SOUTH WINDS WILL HOWL TODAY...

.A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN IN EASTERN COLORADO
TODAY, AND THE RESULTING PRESSURE GRADIENT WILL PRODUCE STRONG
SOUTH WINDS. THE STRONG WINDS WILL CONTINUE TONIGHT BUT WILL
DECREASE SLIGHTLY AFTER SUNSET AS THE LOWER LEVELS OF THE
ATMOSPHERE STABILIZE.

KSZ030-031-043>046-063>066-075>080-085>088-291815-
/O.NEW.KDDC.WI.Y.0015.060329T1600Z-060330T0200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
411 AM CST WED MAR 29 2006

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO AROUND 40
MPH BY LATE MORNING. WINDS WILL DECREASE ONLY SLIGHTLY THIS
EVENING WITH LOSS OF SURFACE HEATING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF OVER 30 MPH OR WIND
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
WIND CURRENTS AROUND GRAIN ELEVATORS OR OTHER OBSTRUCTIONS MAY
MAKE VEHICLE CONTROL ESPECIALLY CHALLENGING.

$$

01
2 follow-up statements
000 
WWUS73 KDDC 291659
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1059 AM CST WED MAR 29 2006

...SOUTH WINDS WILL HOWL TODAY...

.A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN IN EASTERN COLORADO
TODAY...AND THE RESULTING PRESSURE GRADIENT WILL PRODUCE STRONG
SOUTH WINDS. THE STRONG WINDS WILL CONTINUE TONIGHT BUT WILL
DECREASE SLIGHTLY AFTER SUNSET.

KSZ030-031-043>046-063>066-075>080-085>088-300200-
/O.CON.KDDC.WI.Y.0015.000000T0000Z-060330T0200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
1059 AM CST WED MAR 29 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING. 

LOOK FOR STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND
40 TO 45 MPH THROUGH EARLY EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF OVER 30 MPH OR WIND
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
WIND CURRENTS AROUND GRAIN ELEVATORS OR OTHER OBSTRUCTIONS MAY
MAKE VEHICLE CONTROL ESPECIALLY CHALLENGING.

$$

06
000 
WWUS73 KDDC 300158
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CST WED MAR 29 2006

...WINDS WERE SETTLING DOWN A LITTLE...

.WITH SUNDOWN...THE SOURCE OF DIFFERENTIAL HEATING WAS GONE AND
THIS HAS ALLOWED WINDS TO FALL BELOW ADVISORY CRITERIA.

KSZ030-031-043>046-063>066-075>080-085>088-300300-
/O.EXP.KDDC.WI.Y.0015.000000T0000Z-060330T0200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
758 PM CST WED MAR 29 2006

...WIND ADVISORY WILL EXPIRE AT 8 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CST THIS EVENING. 

SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO BLOW AT 20 TO 30 MPH
WITH GUSTS TO 35 MPH OVERNIGHT. HOWEVER...THESE SPEEDS ARE BELOW
ADVISORY LEVELS...THUS THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Mar 29, 3:10 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 29, 3:10 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CST WED MAR 29 2006

.DISCUSSION...

DAYS 1-2...

AN ABUNDANCE OF UNCERTAINTY EXISTS THIS MORNING REGARDING DETAILS
SURROUNDING THE APPROACH OF THE VERY VIGOROUS UPPER LEVEL LOW
PRESSURE SYSTEM ENTERING THE WESTERN UNITED STATES EARLY THIS
MORNING. THE MOST SIGNIFICANT FORECAST CHALLENGES ARE 1) THE
POTENTIAL FOR SEVERE WEATHER TODAY AND TONIGHT 2) EXTENT OF
PRECIPITATION WRAPPING AROUND THE UPPER LEVEL CYCLONE THURSDAY AND
3) WIND SPEEDS THROUGH THURSDAY AS THE DEEP SURFACE CYCLONE MOVES
FROM THE LEE OF THE ROCKIES ACROSS THE CENTRAL PLAINS.

EVENING ANALYSES REVEALED BROAD RIDGING OVER THE CENTRAL UNITED
STATES WITH CONTINUED WARMING IN THE MID LEVELS OF THE ATMOSPHERE.
LOW LEVEL MOISTURE FLOWING UP THE RIO GRANDE WAS FEEDING THE
PERSISTENT THUNDERSTORM CLUSTER OVER WEST TEXAS, AND MOISTURE RETURN
TO THE CENTRAL PLAINS STILL IS RATHER LIMITED. EVEN IN CENTRAL
TEXAS, SURFACE DEWPOINTS WERE ONLY IN THE LOW TO MID 50S. UVV IN
ADVANCE OF A VIGOROUS MINOR UPPER LEVEL TROUGH WAS CONTINUING TO
SUPPORT THUNDERSTORM DEVELOPMENT IN TEXAS. MID LEVEL WARM AIR
ADVECTION AND UPPER LEVEL DIVERGENCE WERE SUPPORTING A FEW LIGHT
SHOWERS EAST OF DODGE CITY EARLY THIS MORNING, BUT LITTLE RAIN
APPEARED TO BE REACHING THE GROUND. THE SHOWERS SHOULD CONTINUE
MOVING EASTWARD WITH GENERAL SUBSIDENCE OVER SOUTHWESTERN KANSAS
BEHIND THE UPPER LEVEL TROUGH BY MID MORNING.

THE NUMERICAL MODEL SOLUTIONS DIFFER SOMEWHAT WITH DETAILS OF THE
POWERFUL UPPER LEVEL TROUGH APPROACHING THE CENTRAL PLAINS TONIGHT
AND THURSDAY. THE GFS IS SLIGHTLY SLOWER AND DEEPER WITH THE
SOUTHERN VORTICITY MAXIMUM THAN THE NAM. THE GFS WIND FIELD OVER THE
PACIFIC APPEARS TO BE INITIALIZED BETTER AND IN BETTER CONGRUENCE
WITH AVAILABLE SATELLITE AND AIRCRAFT WINDS. THE DETERMINISTIC
SOLUTION ALSO IS FAIRLY CONSISTENT WITH MOST ENSEMBLE MEMBERS,
ALTHOUGH IT MAY BE SLIGHTLY OVERDONE WITH THE STRENGTH OF THE CLOSED
UPPER LEVEL LOW PRESSURE SYSTEM OVER WESTERN KANSAS. THE CANADIAN
DETERMINISTIC SOLUTION SUGGESTS A MORE OPEN WAVE BUT A VERY POWERFUL
VORTICITY MAXIMUM NEAR THE LOCATION OF THE GFS CLOSED UPPER LEVEL
CYCLONE. SINCE THE OBSERVATIONS APPEAR TO SUPPORT A SOLUTION SIMILAR
TO THAT OF THE GFS, THE GFS WAS THE MODEL OF CHOICE THIS MORNING
WITH SUBJECT ADJUSTMENT TO REFLECT A MORE OPEN WAVE OVER WESTERN
KANSAS.

LOW LEVEL WINDS TODAY SHOULD MEET ADVISORY CRITERIA AS PRESSURES
BEGIN TO FALL IN THE LEE OF THE ROCKIES AND ENHANCE THE ALREADY
TIGHT PRESSURE GRADIENT OVER WESTERN KANSAS. PROFILERS APPEAR TO BE
MISSING A LOT OF WINDS IN THE LOW LEVELS BUT BOTH HAVILAND AND
GRANADA ESTIMATED WINDS IN EXCESS OF 60 KTS AT H8 AT 08Z. THE DDC
VAD WIND PROFILE SUPPORTED THE HIGH WINDS ESTIMATED BY THE
PROFILERS. CLOUDINESS MAY INTERFERE WITH DESTABILIZATION AND
DOWNWARD MOMENTUM TRANSFER EARLY THIS MORNING, BUT ENOUGH INSOLATION
SHOULD OCCUR TO SUPPORT STRONG SURFACE WINDS BY MID TO LATE MORNING.
ENDING OF THE ADVISORY IS PROBLEMATIC SINCE THE PRESSURE GRADIENT
WILL REMAIN VERY TIGHT WELL INTO THE NIGHT.

A DRYLINE WILL BECOME ESTABLISHED THIS AFTERNOON ALONG THE WEST EDGE
OF THE LOW LEVEL MOISTURE RETURN, MOST LIKELY JUST WEST OF DODGE
CITY. WITH CONTINUED WARMING IN THE MID LEVELS OF THE ATMOSPHERE
THROUGH THE AFTERNOON AND ONLY WEAK CONVERGENCE ALONG THE DRYLINE,
CONFIDENCE THAT THUNDERSTORMS WILL FIRE IS NOT GREAT. SHOULD A
THUNDERSTORM OR TWO DEVELOP ALONG THE DRYLINE, THERE IS ENOUGH SHEAR
TO SUPPORT UPDRAFT ROTATION AND THE POTENTIAL FOR LARGE HAIL. VERY
LOW POPS WERE MAINTAINED IN THE GRIDS ALONG THE DRYLINE THIS
AFTERNOON, BUT THE MENTION OF SEVERE WAS NOT INCLUDED DUE TO THE LOW
PROBABILITY OF OCCURRENCE. MID LEVEL COOLING AND STRONG UVV WILL
DEVELOP OVER SOUTHWESTERN KANSAS LATER TONIGHT. THE DRYLINE WILL
RETREAT WESTWARD THIS EVENING IN RESPONSE TO CONTINUED FALLING
PRESSURES IN THE LEE OF THE ROCKIES AND BACKING LOW LEVEL WINDS.
THUNDERSTORMS WILL DEVELOP TONIGHT WHEN THE MID LEVEL COOLING
APPROACHES THE LOW LEVEL MOISTURE, AND A LINE OF THUNDERSTORMS
LIKELY WILL PROPAGATE ACROSS WESTERN KANSAS DURING THE NIGHT. A FEW
OF THESE THUNDERSTORMS COULD BECOME SEVERE, BUT A WIDESPREAD SEVERE
EVENT DOES NOT SEEM LIKELY.

THUNDERSTORMS SHOULD BE EXITING THE EASTERN COUNTIES AROUND SUNRISE
THURSDAY. TEMPERATURES WILL RISE QUICKLY, AND SCATTERED HIGH BASED
THUNDERSTORMS MAY DEVELOP NEAR THE UPPER LEVEL COLD POOL BY MID DAY
THURSDAY. EVOLUTION OF THESE THUNDERSTORMS WILL HAVE TO BE MONITORED
CAREFULLY IN THE STRONGLY SHEARED ENVIRONMENT SINCE A LOW TOPPED
SUPERCELL OR TWO COULD DEVELOP.

DAYS 3-7...

SEE LITTLE REASON TO MAKE HUGE CHANGES TO THE GOING FORECAST.
MODELS STILL KEEP FAIRLY PROGRESSIVE FLOW, EJECTING A SHORTWAVE OUT
INTO THE PLAINS BY THIS WEEKEND.  THIS SYSTEM DOES NOT LOOK QUITE AS
STRONG AS THE PREVIOUS SHORTWAVE, BUT HOPEFULLY THERE WILL BE ENOUGH
MOISTURE RETURN TO LIGHT OFF A FEW SHOWERS, SO KEPT LOW POPS FOR SAT
AND SUN AFTERNOON.  THE NEXT, STRONGER SYSTEM WILL START TO COME OUT
LATE IN THE PERIOD, ALTHOUGH THERE IS SOME DISAGREEMENT BETWEEN
MODELS ON EXACT TIMING, WITH THE GFS A LITTLE BIT FASTER THAN THE
ECMWF AND ENSEMBLE MEAN.  GIVEN THE UNCERTAINTY OF TIMING, WILL
CONTINUE WITH LOW POPS FOR LATE TUESDAY.  OTHER THAN VARIOUS PACIFIC
FRONTS KNOCKING DOWN TEMPS A FEW DEGREES FROM TIME TO TIME, READINGS
SHOULD CONTINUE TO BE FAIRLY MILD.  MADE ONLY MINOR TWEAKS TO MESH
WITH SURROUNDING OFFICES A BIT MORE, BUT NO REALLY MAJOR CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  50  68  36 /  10  30  20   0
GCK  76  46  66  34 /  10  30  20   0
EHA  77  44  67  36 /  10  10  05   0
LBL  77  48  70  35 /  10  30  20   0
HYS  70  56  66  38 /  10  40  30  10
P28  68  58  73  41 /  10  40  40  05

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY 16Z-02Z ZONES 30,31,43>46, 63>66, 75>80, 85>88

&&

FN01/26
Hazardous weather outlook, Mar 28, 4:33 AM CST, 23 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
433 AM CST TUE MAR 28 2006

KSZ030-031-043>046-061>066-074>081-084>090-291100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
433 AM CST (333 AM MST) TUE MAR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING EAST OF A LINE FROM MEADE TO DIGHTON. A VIGOROUS UPPER
LEVEL TROUGH WILL APPROACH THE CENTRAL UNITED STATES LATE
WEDNESDAY. STRONG SOUTH WINDS TUESDAY AFTERNOON AND WEDNESDAY
WILL CARRY ABUNDANT LOW LEVEL MOISTURE NORTHWARD INTO THE
CENTRAL PLAINS, AND A DRYLINE WILL BECOME ESTABLISHED IN
SOUTHWESTERN KANSAS BY WEDNESDAY AFTERNOON. WITH THE APPROACH OF THE
UPPER LEVEL TROUGH, SCATTERED THUNDERSTORMS LIKELY WILL DEVELOP
ALONG THE DRYLINE. VERY STRONG MID LEVEL WINDS WILL PROVIDE
SUFFICIENT SHEAR TO ALLOW A FEW THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

01

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.